Iowa, 2004

Tornado in Iowa, May 28, 2004

May 28, 2004 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 2:15 PM CST, 6 hours 23 minutes earlier.

Area forecast discussion, May 28, 2:15 PM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT FRI MAY 28 2004

.DISCUSSION...
WARM FRONT TO THE SOUTH WILL BE MOVING NORTH TONIGHT. EXPECT TSTMS
TO DEVELOP ALONG FRONT NEAR MISSOURI LATER THIS AFTERNOON AND THEN
SPREAD NORTH AS FRONT MOVES NORTH. A FEW STORMS COULD BE SEVERE THIS
EVENING...MAINLY EAST OF I29. THE QUESTION IS HOW FAR NORTH THE WARM
FRONT WILL MOVE BY SATURDAY MRNG...FOR NOW MOVE INTO NORTH PARTS OF
CWA. THIS WILL END THE CHANCE OF TSTMS IN SOUTH CENTRAL SD LATE
EVENING AND OVER REST OF AREA BY MORNING. SOUTH WINDS WILL STAY UP
TNGT KEEPING TEMPS UP. ON SATURDAY A COLD FRONT TO THE WEST WILL
MOVE INTO CENTRAL SD BY AROUND NOON...WITH MODELS TRYING TO SHOW THE
WARM FRONT EXTENDING IN SOUTHWEST MN. GOOD SOUTH WINDS OVER CWA AND
WITH PARTLY CLOUDY SKIES TEMPS SHOULD WARM INTO THE 80S. GOOD
MOISTURE OVER THE AREA...ESPECIALLY AFTER RAIN TONIGHT AND TSTMS
SHOULD DEVELOP IN WESTERN AREA BY AROUND NOON AHEAD OF FRONT. AS
FRONT MOVES EAST TSTMS SHOULD INCREASE OVER AREA. TSTMS LIKELY
GENERALLY FROM I29 AND EAST BY LATE AFTN INTO EVENING. THIS ALSO
BEST AREA FOR SEVERE WEATHER WITH HEAVY RAIN POSSIBLE. CHANCE OF
TSTMS WILL BE DECREASING FROM WEST TO EAST SATURDAY NIGHT BEHIND
FRONT WITH WESTERN AREAS DOWN TO SHOWERS AFTER MIDNIGHT. SUNDAY MRNG
SHWRS OVER CWA WITH ONLY SOME ISOLATED TSTMS OVER NW IA AND SW MN
EARLY. ENDED SHWRS OVER ALL BUT THE EAST BY AROUND NOON AND IN LATE
AFTN EAST.  TEMPS ON SUNDAY WILL BE 10 TO 15 DEGREES COOLER THAN
SATURDAY. WENT DRY SUNDAY NIGHT INTO MONDAY MRNG WITH COOLER MORE
STABLE AIR. SUNDAY AFTN AN UPPER WAVE SWINGS THROUGH AND WENT FOR A
CHANCE OF SHWRS. AS WAVE MOVES THROUGH SHOWERS WILL BE ENDING FROM
WEST TO EAST...EXCEPT IN FAR EAST WHERE CONTINUED THEM INTO TUESDAY.
KEPT HIGHS BELOW NORMAL ON MONDAY.

IN THE LONG RANGE..SHWRS ENDING IN EAST BY TUESDAY EVENING AS HIGH
PRESSURE PUSHES IN FROM WEST WITH MORE ZONAL FLOW. THIS WILL KEEP IT
DRY WEDNESDAY AND THURSDAY AS TEMPS WARM BACK UP TO NEAR NORMAL.
RIDGE MOVING FROM THE WEST ON THURSDAY AS WINDS BECOME MORE
SOUTHERLY. KEPT IT DRY ON THURSDAY WITH ABOVE NORMAL TEMPS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, May 28, 12:52 PM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
152 PM CDT FRI MAY 28 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
152 PM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP BETWEEN 4 PM AND 6
PM SOUTH OF A LINE FROM WESSINGTON SPRINGS TO SPENCER.
THUNDERSTORMS WILL BECOME MORE NUMEROUS ALONG AND EAST OF
INTERSTATE 29 TOWARD SUNSET. THE STORMS ARE EXPECTED TO REACH THE
INTERSTATE 90 CORRIDOR IN MINNESOTA AROUND 8 PM...AND MARSHALL
AFTER 10 PM. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE
HAIL...WITH A FEW STORMS HAVING THE POTENTIAL TO PRODUCE GOLF
BALL SIZED HAIL. WHILE THE ENTIRE AREA COULD SEE LARGE HAIL...THE
BEST CHANCE WILL BE EAST OF A LINE FROM YANKTON TO BROOKINGS
SOUTH DAKOTA. THERE COULD ALSO BE AN ISOLATED WIND GUST IN EXCESS
OF 60 MPH NEAR THE MISSOURI RIVER INTO NORTHWEST IOWA PRIOR TO
SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK ON SATURDAY
AFTERNOON AND EVENING. A MODERATE RISK OF SEVERE WEATHER EXISTS
EAST OF LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA.
THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING BY EARLY AFTERNOON
NEAR THE JAMES RIVER AND MOVE EAST THROUGH THE EVENING. LARGE
HAIL AND DAMAGING WINDS SHOULD BE THE MAIN THREATS. THE LARGEST
THREAT FOR DAMAGING WINDS WILL BE EAST OF A LINE FROM DE SMET TO
YANKTON SOUTH DAKOTA. THERE WILL ALSO BE A TORNADO
THREAT...PRIMARILY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE
SATURDAY AFTERNOON AND EVENING.

THERE IS ALSO THE POTENTIAL FOR HEAVY RAINS PRODUCING FLASH
FLOODING SATURDAY EVENING AND SATURDAY NIGHT.  THE MOST LIKELY
AREA FOR HEAVY RAIN WILL BE ALONG AND EAST OF INTERSTATE 29.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM SOUTH OF A LINE
FROM
WESSINGTON SPRINGS SOUTH DAKOTA TO SPENCER IOWA.
SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF A LINE FROM
YANKTON TO BROOKINGS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, May 28, 6:05 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             4 SSW MECKLING          42.79N 97.10W
05/28/2004  1.00 INCH        CLAY               SD   PUBLIC

&&

PS
Local storm report, May 28, 6:18 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             1 N MASKELL             42.70N 96.98W
05/28/2004  0.88 INCH        DIXON              NE   PUBLIC

&&

PS
Local storm report, May 28, 6:29 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             TABOR                   42.95N 97.66W
05/28/2004  0.75 INCH        BON HOMME          SD   LAW ENFORCEMENT

&&

WB
Local storm report, May 28, 7:54 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             SIOUX CITY              42.50N 96.39W
05/28/2004  1.75 INCH        WOODBURY           IA   TRAINED SPOTTER

            NORTHWEST SIDE OF SIOUX CITY

&&

WB
Local storm report, May 28, 8:04 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             SIOUX CITY              42.50N 96.39W
05/28/2004  1.75 INCH        WOODBURY           IA   TRAINED SPOTTER

            2 MILES NORTH NORTHEAST OF SIOUX CITY AIRPORT

&&

WB
Local storm report, May 28, 8:05 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT FRI MAY 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0837 PM     FUNNEL CLOUD     4 NE BERESFORD          43.12N 96.72W
05/28/2004                   LINCOLN            SD   TRAINED SPOTTER

&&

WB

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Woodbury

When
May 28, 8:38 PM CST to 8:40 PM CST
Where
Woodbury County, 3 mi NW of Smithland
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.267, -95.967

A brief tornado caused no reported damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402152.